Format

Send to

Choose Destination
Intern Med. 2014;53(20):2297-9. Epub 2014 Oct 15.

Iron-deficiency anemia caused by a proton pump inhibitor.

Author information

1
Department of Gastroenterology, Sendai Kosei Hospital, Japan.

Abstract

A 59-year-old man was orally administered rabeprazole, a proton pump inhibitor (PPI), for gastroesophageal reflux disease, after which he gradually developed iron-deficiency anemia. The anemia did not improve following the administration of ferrous fumarate, and endoscopic screening of the entire gastrointestinal tract, including the small intestine, did not reveal any findings indicating the cause of the anemia. The patient was then switched from rabeprazole to famotidine and the anemia was cured within three months. There is much debate as to whether the long-term use of PPIs causes iron-deficiency. However, this case strongly suggests that PPIs can induce iron-deficiency anemia.

[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for J-STAGE, Japan Science and Technology Information Aggregator, Electronic
Loading ...
Support Center